Your doctor has explained that you have cancer and has recommended treatment with chemotherapy called Epirubicin. This treatment is given 3 weekly by intravenous injection for 4 - 6 cycles.
Before each course of chemotherapy you will see a doctor and have a blood test. If your blood count is low then chemotherapy may be delayed a few days.
The side-effects described below will not affect everyone. We have outlined those that you may experience during treatment. Your clinic staff will usually work with you to keep your side-effects to a minimum. It is important that you feel free to ask questions so that you understand what is happening, what to do and what to expect. Occasionally people have rare side-effects which are not expected or mentioned on this sheet. If in doubt please ask!
Nausea & sickness; Despite the anti-sickness medication given with your chemotherapy and for a few days afterwards, some nausea may occur. This is usually associated with reduced appetite and in some cases vomiting. If marked you should contact the cancer unit for help as its important you do not get dehydrated. Some cancer units prescribe anti-sickness suppository to take home and should be used if sickness occurs. In general, anti-sickness tablets should be taken regularly and are usually successful, but if you do have problems, different tablets can be prescribed for the next cycle. Some self help tips may also be useful.
If your blood count falls you may experience the following:
Blood Cells (WBC). Shivering or shaking
attacks of fever. If you feel hot or unwell check your temperature. If
it is 38°C (100F) telephone the Hospital and they will advise you. Do not
take Paracetamol or Aspirin if you have a temperature.
temperature indicates infection which could be life threatening. If
you have a temperature or feel unwell contact your hospital immediately.
(Hb) Tiredness, lethargy,
breathlessness, dizziness (particularly on standing) and pale facial colour.
Occasionally patients require a blood transfusion.
Platelets If you notice any bleeding, i.e. nose bleeds, unexplained bleeding, bruising or persistent headaches contact the Hospital immediately.
Other advice on paracetamol; As mentioned above, if you have a temperature and feel unwell you may have an infection and may need treatment in hospital, we advise not to take paracetamol in this situation as it may mask your temperature, give false reassurance and delay you presenting to hospital for treatment. Taking paracetamol can otherwise be used with discretion. If for example you have a headache or a mild pain but are otherwise feel well and your temperature is normal paracetamol can be used provided you check your temperature before each dose and allow a full six hours before each administration.
Weight gain; Over the entire course of chemotherapy many patients complain of weight gain. This is caused by a combination of the steroids increasing the appetite, the fatigue causing lack of mobility and the mild nausea often encouraging to nibble rather than eating correct meals - In order to prevent this we recommend regular light exercise and be aware of your dietary intake.
Weight loss may also be experienced by some patients during their course of chemotherapy , in these cases dietary advice should be sought.
Hair loss; This chemotherapy does cause hair loss. It usually starts 3-4 weeks after the first course and may be lost completely. You may also experience thinning and loss of eyelashes, eyebrows and other body hair. This is temporary and your hair will regrow after treatment, although it may at first be a different texture, very like a baby's hair. Some departments use a cold cap system to minimise hair loss. Your clinic nurse can arrange for you to have a wig before your treatment starts (NHS prescription charge, prices are approximately £55 for an acrylic wig, £140 for half real hair wig and £205 for a full real hair wig).
Sore mouth; You may have a sore mouth after chemotherapy and it is important that you maintain good oral hygiene. A soft, baby toothbrush and a mouthwash may help. If you develop mouth ulcers you must contact your clinic and they will prescribe special mouthwashes to help.
Fatigue; All chemotherapy can cause fatigue. As your treatment progresses you will experience this. You may find that gentle exercise such as a short walk each day (if you are not working) may help. Fatigue and malaise may last up to 2-3 months (or longer) after the end of chemotherapy.
Premature menopause; For pre-menopausal women, chemotherapy may affect your periods. They may become heavier, lighter or may stop. In some women this may be permanent causing menopausal symptoms. You should not become pregnant during chemotherapy, as chemotherapy will damage a growing baby. You should still take contraceptive precautions even if your periods have stopped, as you could still become pregnant.
Constipation: Some patients experience constipation which may be due to the anti-sickness tablets. You should drink plenty of fluids, eat a high fibre diet and take gentle exercise. If this is severe you should contact your clinic or GP.
Steroids; This chemotherapy is given with steroids (e.g. Dexamethasone) to help prevent sickness. Steroids have some side effects, including fluid retention, weight gain, wakefulness and sometimes agitation. If you suffer from indigestion you may be given tablets to prevent this. If patients are prone to "spots" or acne this can be made worse. Likewise they can temporarily upset diabetes or high blood pressure.
Three types of damage can occur, listed in order of seriousness:
You may experience darkening of the veins in your hands and arms. This is normal, usually doesn't hurt and should fade once your course of treatment has been completed
Towards the end of your chemotherapy course, some veins may feel hard and 'cord-like'. In these veins the blood has clotted (superficial thrombosis) which may take several months to resolve. Your doctor may recommend a low dose of aspirin (ask before taking it yourself).
These chemotherapy drugs can cause irritation and tissue damage if they leak out of the vein whilst injected. This is called extravasation. All nurses who administer chemotherapy have completed an intensive training programme and are fully aware of what to do if extravasation occurs. Rarely problems can start after you have left the Hospital. Look out for pain, stinging or burning sensations, redness or swelling around the area where the chemotherapy was given. If you notice any of these symptoms after you have left the Hospital, contact the emergency numbers you have been given. In the meantime, keep the arm raised and place a cool (not ice) pack on the area.
Sore eyes; The front of the eyes (cornea) can occasionally feel dry and sticky, especially first thing in the morning. This usually comes on later in the course and can cause some redness and discomfort. Eye drops such artificial tears can be bought over the counter or prescribed by your medical team.
Nails; The grow of the nails can be impaired by chemotherapy. The amount of damage can vary but in most case there will be some slight discolouration and indentation seen in ridges across the nail beds - a bit like the rings of a tree, each representing an individual chemotherapy cycle. Occasionally the damage can be more troublesome, causing pain and breakdown of the nail bed causing it to lift and separate, possibly even leading to a total loss of the nail. Eventually after chemotherapy has finished the nail will grow back normally.
Further general information Your doctors and specialist nurses are in an ideal position to give you relevant information on your disease and treatment as they know your individual circumstances. Cancerbackup has a help line (0808 800 1234) and a prize winning video available in English, Italian, Urdu, Bengali, Gujarati & Hindi explaining Radiotherapy & Chemotherapy. Cancernet.co.uk has over 500 pages describing cancer, its management, practical tips and tool which patients, their carers and their doctors have found helpful during the cancer journey.